Alert archive / California / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Reno, NV

July 22, 20184 counties in Nevada; 5 counties in California

NWS Reno, NV issued this flash flood watch at Jul 22, 2018, 8:13 AM PDT for 4 counties in Nevada; 5 counties in California. It took effect at Jul 22, 2018, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2018, 8:13 AM PDT (15:13 UTC)
In effect from
Jul 22, 2018, 11:00 AM PDT
Expired
Jul 22, 2018, 9:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV
Flood severity
None

Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 82 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS65 KREV 221513
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
813 AM PDT Sun Jul 22 2018

CAZ072-073-NVZ002-003-230400-
/O.NEW.KREV.FF.A.0002.180722T1800Z-180723T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Mammoth Lakes, Stateline, Incline Village, Sparks, Gardnerville, 
and Virginia City
813 AM PDT Sun Jul 22 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Reno has issued a

* Flash Flood Watch for portions of east central California and 
  western Nevada, including the following areas, in east central 
  California, Greater Lake Tahoe Area and Mono County. In 
  western Nevada, Greater Lake Tahoe Area and Greater Reno- 
  Carson City-Minden Area. 

* Through this evening

* Thunderstorms with very heavy rain are again expected today 
  bringing an increased flash flood threat. This threat is 
  enhanced by the already saturated soils from rainfall the past 2
  days.

* Locations especially prone to flooding include burn scars, steep
  terrain, and locations which received heavy rain over the past 2
  days. This includes portions of Mono and Alpine Counties, the
  Carson Range east of the Tahoe Basin and the western Nevada 
  Sierra Front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should continue to be aware of the
possibility for heavy rainfall, avoid low lying areas, and be
careful when approaching highway dips and underpasses. Do not
drive your vehicle into areas where water covers the road. The
road may be washed out or the water depth may be too great to
allow your car to cross safely. If necessary, warnings will be
issued as storms develop in specific locations.

&&

$$
1 follow-up statement
852 
WGUS65 KREV 230354
FFAREV

Flood Watch
National Weather Service Reno NV
854 PM PDT Sun Jul 22 2018

CAZ072-073-NVZ002-003-230500-
/O.EXP.KREV.FF.A.0002.000000T0000Z-180723T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Truckee, Bridgeport, 
Mammoth Lakes, Stateline, Incline Village, Sparks, Gardnerville, 
and Virginia City
854 PM PDT Sun Jul 22 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM PDT THIS EVENING...

The Flash Flood Watch for portions of east central California and
western Nevada will expire at 9 PM PDT this evening. Convection in
decreasing in both intensity and coverage late this evening. The
threat for more than isolated flooding of low lying and poor
drainages areas has diminished. 

There will a flood threat Monday as well. We will evaluate the
need for a Flash Flood Watch for Monday later tonight and early
Monday morning.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 3:10 AM PDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 3:10 AM PDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
310 AM PDT Sun Jul 22 2018

.SYNOPSIS...

Showers and thunderstorms will persist early this week with the
best coverage along the eastern Sierra from Mono and Alpine
Counties northward to the Sierra Front of western Nevada. Locally
heavy rain will keep the flash flood potential around at least
through Monday. High pressure will build mid to late week for a
decrease in thunderstorms and a return to hot temperatures.

&&

.SHORT TERM...

Nocturnal convection has remained across central and northeast NV
with partial breaks in the cloud cover over the Sierra and western
NV. This should allow for enough daytime heating to fire another
round of thunderstorms along the higher terrain of the Sierra this
afternoon with activity spreading north into the Sierra Front late
in the afternoon. One thing that will be absent today will be the
added lift from an upper jet that was retreating to the north and
out of the area this morning. So thunderstorms are going to
depend more on daytime heating and resulting instability along
with outflow/terrain induced winds to maintain their strength.
Given PWATs are near 1" and surface dewpoints are quite high along
the Sierra Front (mid 40s to mid 50s, locally around 60 degrees),
there is definitely plenty of moisture available for stronger
storms to produce more heavy rain and thus the potential for one
or two flash floods given the expected slow storm motions.

The GFS seems to be going overboard with the nocturnal convection
with the lack of any larger scale forcing, so we lowered that
chance. The exception could be Monday night as a subtle wave
rotates around upper ridge into the Great Basin late Monday. Model
scenarios differ on the timing with this feature which could
really get things going during the afternoon Monday, or in later
scenarios keep thunderstorms that do form from daytime heating to
continue well into the evening and possibly overnight. We have
increased chances for thunderstorms today and Monday from Mono and
western Mineral County northward to the Carson Range and Sierra
Front. We have also continued a low end chance of thunderstorms
along the Lassen Convergence each afternoon and evening although
the airmass there is not quite as moist.

By Tuesday, the ridge will build a bit farther westward and
thunderstorms should begin to decrease with best chances south of
Highway 50. That means temperatures will also start to heat up
again. Smoke from mainly the Ferguson Fire will keep some haze and
areas of smoke around as well although rains and storm outflows
could disrupt this smoke over the next couple days. The fire is
still burning actively based on satellite, and finer scale models
bring another round of smoke later today.

There are many outdoor festivals and sporting events occurring
around the area, so please pay close attention to the weather
surrounding you. Some things to keep in mind -- if you can hear
thunder, you are close enough to be struck by lightning. Also,
heavy rain can drop temperatures by 30 degrees in a short period
of time. This can easily catch campers/backpackers off guard, so
prepare for wet weather. Hohmann

.LONG TERM...Wednesday through Sunday...

The ridge over Arizona will continue to be the main player in the
forecast into the weekend. It will be flattened somewhat by a weak
trough over Washington, but this looks to be delayed by a day.
Therefore, some threat of thunderstorms was maintained north to
Highway 50 and east of Tahoe for Wednesday. Temperatures will
still continue to climb to around 100 in Western Nevada and well
into the 80s for the Sierra.

Thursday through Saturday looks similar with west to southwest flow
aloft on the north side of the high. This will continue the drying
trend with any storms limited to eastern Mono and western Mineral
Counties if they were to occur.

The high is then expected to move northwest over Nevada Sunday and
beyond. It would keep highs hot, and would eventually portend
another increase in moisture and thunderstorms. For now, we are
keeping Sunday dry, but this may change as we move forward. X

&&

.AVIATION...

TSRA are the main concern today from 20-03Z. The best coverage is
again expected to be along the 395 corridor from KMMH north through
KRNO/KRTS with a 50-60% chance of a direct hit. Terminals most
affected would be KMMH, KMEV, KCXP, KRNO, KRTS. Outflow gusts to 45
kts, heavy rain and small hail will continue to be the concerns.
Lesser chances for KTVL/KTRK/KSVE today due to SW ridge level winds.
Looking at 30-40% chances, but still much better than Saturday.
Storms may continue overnight, but only a 10-20% chance. A repeat is
expected Monday with continued deep moisture and similar
timing/chances.

As far as smoke from the Ferguson Fire, visibility is expected to
remain VFR today, but with haze all day. It may restrict the
slantwise visibility more than the surface visibility. The main
impact from smoke this morning will be from Tahoe into Reno. Then
this afternoon south of highway 50 based on the latest HRRR smoke
run. One factor is that afternoon convection will help to rain out
much of the particulates so the impacts may not be as bad as the
HRRR suggests. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jul 22, 4:34 AM PDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
434 AM PDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       4 NNW WASHOE CITY       39.38N 119.84W
07/21/2018  M3.04 INCH       WASHOE             NV   MESONET

            MESONET STATION WCLN2, 4 NNW WASHOE CITY.

0650 PM     HEAVY RAIN       4 NNW WASHOE CITY       39.38N 119.83W
07/21/2018  M2.66 INCH       WASHOE             NV   MESONET

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 4
            NNW WASHOE CITY. THE GALENA RAWS SENSOR
            MEASURED 2.43 INCHES OF HEAVY RAIN FROM
            THUNDERSTORMS IN THE LAST 3 HOURS. RADAR
            RAIN TOTAL ESTIMATES IN THIS AREA WERE IN
            THE 4.00-5.00 INCH RANGE.

0656 PM     HEAVY RAIN       5 N WASHOE CITY         39.39N 119.80W
07/21/2018  M1.30 INCH       WASHOE             NV   MESONET

            MESONET STATION WCTN2, 5 N WASHOE CITY.

0500 PM     HEAVY RAIN       RENO-TAHOE INTL AIRPORT 39.50N 119.77W
07/21/2018  M1.29 INCH       WASHOE             NV   ASOS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            RENO-TAHOE INTL AIRPORT. THE RENO-TAHOE
            INTL. AIRPORT ASOS MEASURED 1.01 INCHES OF
            HEAVY RAIN FROM THUNDERSTORMS WITHIN THE
            LAST TWO HOURS.

0821 PM     HEAVY RAIN       DAMONTE RANCH           39.43N 119.74W
07/21/2018  M1.12 INCH       WASHOE             NV   NWS EMPLOYEE

            NWS EMPLOYEE MEASURED 1.12 INCHES OF HEAVY
            RAIN IN THE LAST 3 HOURS AT HIS HOME IN
            DAMONTE RANCH, SOUTH RENO AREA.

0715 PM     HEAVY RAIN       5 NE WASHOE CITY        39.38N 119.74W
07/21/2018  M0.99 INCH       WASHOE             NV   MESONET

            MESONET STATION SCRN2, 5 NE WASHOE CITY.

0713 PM     HEAVY RAIN       9 E GARDNERVILLE        38.91N 119.57W
07/21/2018  M0.76 INCH       DOUGLAS            NV   MESONET

            MESONET STATION PNTN2, 9 E GARDNERVILLE.

0400 PM     DEBRIS FLOW      2 ESE SPARKS            39.54N 119.70W
07/21/2018                   WASHOE             NV   LAW ENFORCEMENT

            SPARKS POLICE DEPT. REPORTED A MUD SLIDE
            NEAR THE VISTA/LOOP AREA IN SPARKS, NV THAT
            HAS STOPPED TRAFFIC ON THE ROADWAY. MUD
            SLIDE TRIGGERED BY HEAVY RAINFALL DUE TO
            THUNDERSTORMS.

0447 PM     DEBRIS FLOW      5 SSE LEE VINING        37.89N 119.09W
07/21/2018                   MONO               CA   DEPT OF HIGHWAYS

            CALIFORNIA HWY PATROL REPORTED A ROCK
            SLIDE/DEBRIS FLOW CLOSING SR 120/US 395 JUST
            SOUTH OF LEE VINING DUE TO HEAVY RAINFALL
            FROM THUNDERSTORMS.

0540 PM     FLASH FLOOD      1 SSE SPARKS            39.52N 119.72W
07/21/2018                   WASHOE             NV   LAW ENFORCEMENT

            SPARKS POLICE DEPT. REPORTED HEAVY FLOODING
            NEAR THE INDUSTRIAL AREA IN SPARKS, NV DUE
            TO HEAVY RAINFALL FROM THUNDERSTORMS.

0655 PM     FLASH FLOOD      2 NNE MOUNT ROSE SUMMIT 39.33N 119.89W
07/21/2018                   WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED FLASH
            FLOODING, MUD COVERED ROADWAY, AND HEAVY
            PEA-SIZED HAIL DUE TO ONGOING THUNDERSTORMS
            NEAR THE REINDEER LODGE ALONG HWY 431 (MT.
            ROSE HWY).

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:32 PM PDTFlash Flood WarningREVWashoe2 hr
Jul 21, 6:40 PM PDTFlash Flood WarningREVPershing, Washoe2 hr
Jul 22, 3:43 PM PDTFlash Flood WarningREVLyon2 hr
Jul 22, 4:59 PM PDTSevere Thunderstorm WarningREVStorey46 min
Jul 21, 5:20 PM PDTSpecial Weather StatementREVAlpine, Mono115 min
Jul 21, 6:14 PM PDTFlash Flood WarningREVMono2 hr
Jul 22, 3:53 PM PDTFlash Flood WarningREVMono3 hr

Nearby

Flash Flood Watches in California, 2018Flash Flood Watches in Nevada, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.